Colorado, 2008Winter Weather in Colorado, February 22 to 23, 2008
February 22 to 23, 2008 · NWS GJT · 7 events in 7 counties and zones
A fast moving Pacific storm system produced significant snowfall across most of the mountains of western Colorado.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A fast moving Pacific storm system produced significant snowfall across most of the mountains of western Colorado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 22, 3:59 AM MST, 2 hours 1 minute earlier.
Area forecast discussion, Feb 22, 3:59 AM MST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
359 AM MST FRI FEB 22 2008
.SHORT TERM...TODAY THROUGH SATURDAY NIGHT...
CLOUDS INCREASING OVERNIGHT AS THE FIRST PORTION OF THE NEXT SYSTEM
MOVES INTO THE AREA.AS THE MID LEVEL CLOUDS INTRUDED AREAS OF LIGHT
SNOW BEGAN TO FALL. PATCHY FOG HAS ALSO DEVELOPED IN MANY VALLEY
LOCATIONS OVERNIGHT AND SHOULD LAST THROUGH MID MORNING. STRONG JET
HEADING INLAND OVER SOUTHERN CA AS SEEN ON SATELLITE. RUC INDICATES
THE JET IS 130 KTS AND NAM HAS 125 KTS AT 250MB LEVEL. CURRENT MODELS
HAVE THE JET MOVING ALONG OUR SOUTHERN CWA BORDER. THE AREAS OF LIGHT
SNOW THIS MORNING WILL INTENSIFY THIS AFTERNOON AND INCREASE IN
COVERAGE AS THE JET DYNAMICS MOVE INTO PLACE...WITH THIS TIMING
CURRENT ADVISORIES SEEM REASONABLE. 500 MB LEVEL TEMPS DECREASE TO
MINUS 26 C LATE THIS AFTERNOON AND EVENING. FRONTOGENETIC FORCING IS
ALSO INDICATED OVER THE CENTRAL PORTION OF THE CWA. INCREASED POPS
OVER THE SOUTHERN PORTION OF THE FORECAST AREA STARTING THIS MORNING
AND CONTINUING THIS AFTERNOON. IF THIS JET SHIFTS ADDITIONAL
ADVISORIES AROUND THE LOWER ELEVATIONS OF THE FOUR CORNERS OR
UPGRADES IN THE SOUTHERN MOUNTAINS MAY HAVE TO BE REVISITED.
THE TROUGH IS PROGRESSIVE AND STARTS TO EXIT THE REGION EARLY
SATURDAY AFTERNOON. A RIDGE WILL BUILD OVER EASTER UT AND WESTERN
CO HELPING TO LIMIT PRECIPITATION OVERNIGHT SATURDAY.
.LONG TERM...SUNDAY THROUGH THURSDAY...
AFTER A BRIEF BREAK SATURDAY NIGHT AND EARLY SUNDAY...THE NEXT LONG
WAVE TROUGH MOVES INTO THE GREAT BASIN. NICE 120+ KT JET ROLLS INTO
THE FOUR CORNERS SUNDAY AFTERNOON WITH GOOD DIFFLUENT FLOW SETTING
UP OVER THE SAN JUANS. IN ADDITION...DECENT PACIFIC MOISTURE TAP IN
PLACE...COMBINED WITH FAVORABLE OROGRAPHICS AND INCREASING
INSTABILITY ALL POINT TO A VERY ACTIVE PERIOD STARTING SUNDAY
AFTERNOON. STILL A BIT TOO EARLY FOR ANY HIGHLIGHTS...BUT THESE
WILL BE LIKELY BE NEEDED OVER THE NEXT 24 HOURS. BIG QUESTION MARK
WILL BE WITH THE SNOW LEVELS AS THESE SYSTEMS ARE NOT PACKING A TON
OF COLD AIR...SO RAIN/SNOW LINE WILL BE TRICKY FOR THE VALLEYS.
THIS WAVE EXITS ON MONDAY...WITH MOIST NORTHWEST FLOW SETTING UP.
THIS WILL ALLOW A SERIES OF WEAK SYSTEMS TO BRUSH ACROSS THE
NORTHERN AND CENTRAL ZONES...SHIFTING PRECIP FOCUS BACK TO THE
NORTH. THIS PATTERN HOLDS THROUGH MID WEEK...ALTHOUGH EACH SHOWS
GRADUALLY DRIER CONDITIONS SPREADING OVER THE FORECAST AREA AS
WESTERN RIDGE/EAST COAST TROUGH PATTERN DEVELOPS. TEMPS ARE
EXPECTED TO RUN NEAR TO SLIGHTLY ABOVE SEASONAL NORMS THROUGH THE
PERIOD.
&&
.AVIATION...AREAS OF MVFR TO IFR CEILINGS AND VISIBILITY IN SNOW AND
LOW CLOUDS WILL CONTINUE ACROSS MUCH OF EASTERN UTAH AND
WESTERN COLORADO THROUGH TONIGHT. POCKETS OF LOW STRATUS AND FOG WILL
ALSO BRING IFR CEILINGS AND VSBYS TO SOME OF THE VALLEYS THIS
MORNING...FAVORING VERNAL...GRAND JUNCTION AND EAGLE.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...SNOW ADVISORIES FOR SOUTH AND CENTRAL MOUNTAINS OF WESTERN
COLORADO...UNTIL SATURDAY NOON MST....ZONES
3/9/10/12/17/18/19.
.UT...SNOW ADVISORIES FOR THE SOUTHERN MOUNTAINS AND THE EASTERN
TAVAPUTS PLATEAU IN EASTERN UTAH...UNTIL NOON MST SATURDAY
...ZONES 25 AND 28.
SHORT TERM...AS
LONG TERM....JDC
AVIATION.....JDCHazardous weather outlook, Feb 22, 5:45 AM MST, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MST FRI FEB 22 2008
COZ001>014-017>023-UTZ022>025-027>029-231245-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MST FRI FEB 22 2008
...SNOW ADVISORIES NOW IN EFFECT THIS AFTERNOON THROUGH MIDDAY
SATURDAY FOR THE SOUTHERN AND CENTRAL MOUNTAINS OF WESTERN COLORADO
AND EASTERN UTAH...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
AREAS OF LIGHT SNOW THIS MORNING WILL INTENSIFY OVER THE CENTRAL AND
SOUTHERN MOUNTAINS LATER THIS AFTERNOON AS THE NEXT STORM PUSHES INTO
THE REGION. LOCALIZED WINDS ALONG THE RIDGE TOPS WILL REDUCE
VISIBILITIES ON THE HIGH MOUNTAIN PASSES. A MIX OF RAIN AND SNOW IN
THE CENTRAL AND SOUTHERN VALLEYS WILL CHANGE OVER THE SNOW
OVERNIGHT.
FOR THE LATEST INFORMATION...PLEASE SEE DENWSWGJT OR VISIT THE GRAND
JUNCTION NATIONAL WEATHER SERVICE WEB SITE AT
HTTP://WEATHER.GOV/GJT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SNOW WILL CONTINUE OVER THE MOUNTAINS THROUGH SATURDAY
AFTERNOON...WITH A SCATTERED RAIN AND SNOW SHOWERS EXPECTED
FOR THE LOWER ELEVATIONS. LOCALLY HEAVY SNOWFALL WILL OCCUR
OVER THE CENTRAL AND SOUTHERN MOUNTAINS.
ANOTHER STORM MOVES INTO THE AREA ON SUNDAY...AND WILL LINGER
THROUGH MONDAY MORNING. THIS STORM WILL BRING THE POTENTIAL
FOR HEAVY SNOWFALL TO THE SAN JUAN MOUNTAINS IN SOUTHWEST
COLORADO. EXPECT A MIXTURE OF RAIN AND SNOW FOR THE LOWER
VALLEYS.
NORTHWEST FLOW ALOFT THE DEVELOPS LATE MONDAY AND WILL LINGER THROUGH
THURSDAY...KEEPING A CHANCE OF SNOW OVER THE NORTHERN AND CENTRAL
MOUNTAINS OF WESTERN COLORADO EACH DAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.
AS/JDC
Winter Weather, Uncompahgre Plateau and Dallas Divide
- When
- February 22, 6:00 AM MST to February 23, 12:00 PM MST
- Where
- Uncompahgre Plateau and Dallas Divide forecast zone
- Reported by
- Mesonet
- Coordinates
- 38.488, -108.155 (the zone’s center; the record gives no point)
Five to thirteen inches of snow fell across the area above 7000 feet elevation.
Winter Weather, Flattop Mountains
- When
- February 22, 7:00 AM MST to February 23, 1:00 PM MST
- Where
- Flattop Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.062, -107.603 (the zone’s center; the record gives no point)
Five to seven inches of snow fell across the area.
Winter Weather, Southwestern San Juan Mountains
- When
- February 22, 8:00 AM MST to February 23, 9:00 AM MST
- Where
- Southwestern San Juan Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.594, -107.912 (the zone’s center; the record gives no point)
Five to twelve inches of snow fell across the area.
Winter Weather, Roan and Tavaputs Plateaus
- When
- February 22, 9:00 AM MST to February 23, 9:00 AM MST
- Where
- Roan and Tavaputs Plateaus forecast zone
- Reported by
- Department of Highways
- Coordinates
- 39.532, -108.196 (the zone’s center; the record gives no point)
Five to six inches of snow fell across the majority of the area.
Winter Weather, West Elk and Sawatch Mountains
- When
- February 22, 9:00 AM MST to February 23, 12:00 PM MST
- Where
- West Elk and Sawatch Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.643, -107.721 (the zone’s center; the record gives no point)
Five to twelve inches of snow fell across the area.
Winter Weather, Northwestern San Juan Mountains
- When
- February 22, 9:00 AM MST to February 23, 12:00 PM MST
- Where
- Northwestern San Juan Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.210, -107.755 (the zone’s center; the record gives no point)
Five to eight inches of snow fell across the area.
Winter Weather, Grand and Battlement Mesas
- When
- February 22, 10:00 AM MST to February 23, 12:00 PM MST
- Where
- Grand and Battlement Mesas forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.159, -108.078 (the zone’s center; the record gives no point)
Five to ten inches of snow fell across the area.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and Winter Weather in New York, February 22, 20082 deaths · 25 events
- Winter Storm and Flood in California, February 22 to 24, 2008$37,000 · 52 kt wind · 11 events
- Winter Storm and Winter Weather in New Jersey, February 22, 200821 events
- Heavy Snow in Massachusetts, February 22 to 23, 200816 events
- Heavy Snow in New York, February 22, 200813 events
- Heavy Snow and Winter Weather in Maryland, February 22, 20089 events
- Winter Weather in Virginia, February 22, 20088 events
- Heavy Snow in New Jersey, February 22, 20086 events
- Damaging Winds and Heavy Rain in Georgia, February 22, 2008$1,000 · 52 kt wind · 6 events
- Winter Weather in Maryland, February 22, 20085 events
- Winter Weather in Delaware, February 22, 20084 events
- Heavy Snow in Connecticut, February 22, 20084 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 79923, 79926, 79925, 79920, 79922, 79924, 79921.